News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Symptoms

Question: drop in heart rate after c-section


 Archiebald - Mon Jun 18, 2007 8:28 pm

I had a c-section on Friday, on Sunday I had not slept for 30 hours and started having a pounding heart but my heart rate is lower than usual. My heart rate has been 55-62, which is low for me, the hospital did an EKG before releasing me today and they told me it looked okay. I have made an appt with cardiologist but they would not fit me in until 6/29. The pounding feeling does not go away and my rate is not coming any higher, Should I be concerned? Is this normal after a c-section. I have a history of pvc's which have started to get worse today since I am exhaused. I am just nervous, Thanks
 Archiebald - Tue Jun 19, 2007 7:15 pm

Update: I went to cardio today, I did not get many answers, my heart rate during ekg was 47, ekg looked fine, my Bp is high 180/100 they have started me on aldomet (sp?) since I am breastfeeding I am terrified this will bring my heart rate down even lower. Have you experienced anything like this before could this be from the drugs given at hospital, morphine and percocet?

any advise I am so scared.
 John Kenyon, CNA - Wed Jun 20, 2007 1:00 pm

User avatar Hello - Your slow heart rate is likely the result of your body wanting to gear down and rest. The parasympathetic nervous system (mainly the vagus nerve) tries to but a brake on things when we are fatigued, need sleep, or have just eaten. PVCs will become more frequent when the vagus nerve gets the upper hand from the sympathetic nervous system, whose job is to speed up the heart (among other things). When I read your first post I was wondering if perhaps your blood pressure was a little high. The addendum you tacked on answered that question, and that is probably why you are so aware of the forceful heartbeat. The slower the heart beats, the more time it has to fill. When the pressure is high like that and the rate is slow, a lot of people are much more aware of it than they would be otherwise. It all sounds pretty normal, although it is important to manage the high blood pressure.

Aldomet shouldn't slow your heart rate any further as it is not a beta blocking drug. At any rate, if your EKG is normal (with the exception of the slow rate) then so long as you can function well physically (stand up, walk around, etc., without getting lightheaded) then there's really no problem. However, once you've started the Aldomet, if it is effective, you may have some lightheadedness upon standing, if only for a little while, so you should be prepared for that and get up slowly at first, so your body can adjust to the drop in blood pressure (which is what we want to take place!). You also may feel tired or drowsy for a period of days after first starting the Aldomet, so don't let that concern you too much.

It sounds as though everything is pretty much in order here. Your ordeal of not having slept for 30 hours would make your body want everything to slow down in order for you to rest and sleep. That would include your heart rate. The pain meds given in the hospital should have cleared your system by now, and while they can sometimes slow the heart rate a little (simply by allowing you to relax) they are not likely the culprit here. I think it is most likely just exhaustion. I hope you get some good sleep and that your BP normalizes quickly.

Please keep us updated.
 Archiebald - Thu Jun 21, 2007 12:17 pm

Thanks for the response, how long would it take to recover from this, the heart rate being low is what scares me most. thanks
 John Kenyon, CNA - Thu Jun 21, 2007 3:44 pm

User avatar Hi - I would think that once you are thoroughly rested the rate should start to normalize again. It's hard to say exactly when that might be. The Aldomet may indirectly help keep it a little slower simply because it has a mild, transient sedative effect at first. Also, as a new parent you may not get thoroughly rested for a long time! The important thing is that you are able to function with the slow heart rate and even more important is to control that elevated blood pressure. It wouldn't hurt to get a follow up EKG done at your doctor's after a while, if the slow rate persists, although it is very unlikely to cause problems. If you should experience unusual lightheadedness on standing you should mention this to your doctor. Otherwise I think it's just going to take a little while for things to "reset" themselves, but that is fairly normal, given all the circumstances.

Hope this helps.
 Archiebald - Tue Jun 26, 2007 7:49 pm

Thanks for your feedback John, I appreciate it, It helped put my mind at ease, I had my bp checked yesterday and its down to 126/76, I am hoping they will eventually ween me off, my heart rate is coming up into the 60 and 80's with activity so I think things are on the mend. Thanks again.
 John Kenyon, CNA - Tue Jun 26, 2007 8:50 pm

User avatar You are very welcome and thanks for passing along the great news! It sounds like things are starting to get back into the groove. It takes a little while sometimes. With any luck at all your doctor will be willing to try a weaning process in a bit and see how your pressure reacts. Despite what a lot of people are told, hypertension is not necessarily forever. It just depends on how it got that high to start with. I suspect you'll do well.

Thanks for the update. Take good care of yourself.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here